Steroid-infused bone death is the new post-COVID complication

Orthopaedic surgeons are of the opinion that bone deaths are not new. But, the incidences of such conditions have gone up as a side effect in the patients, who had COVID.

Written by July 12, 2021 18:36
Steroid - bone

New Delhi, July 12, 2021: Many patients are reporting pain in joints, hip shoulder, and knee after having recovered from COVID-19. Orthopedic surgeons across the country are quite perturbed with this new emerging health crisis. Dr. Shubhang Aggarwal, Orthopaedic & Robotic Joint Replacement Surgeon, NHS Hospital, Jalandhar said this condition is medically known as avascular necrosis and if not managed well it could be another devastating post-covid complication like mucormycosis.

Though till now there has been no government data regarding this as an emerging trend, hospitals in many parts of the country have confirmed such cases. In this condition, death of bone tissue is observed due to the lack of blood supply and the most prominent symptom of this condition is persistent pain in the hip, knee, and other joints.

  •  The most prominent symptom of this condition is persistent pain in a joint, most commonly the hip and shoulder
  • The condition can be diagnosed only through an MRI scan in the early stages
  • NHS Hospital, Jalandhar has so far registered 10 cases of bone death so far

“The use of steroids during the treatment of Covid-19 which was a double-edged sword is the suspect behind this unnatural bone damage. The excessive use of Steroids causes marrow edema at bone ends and that cuts off its own blood supply. While avascular necrosis (AVN) otherwise also presents after high dose steroids, the cases being reported now are definitely more in frequency and they seem to be induced by steroids. In our hospital also, we have seen 8-10 cases so far. The condition, which comes into light after 3 months of the COVID-19 infection, needs immediate medical intervention. If the pain persists, then patients are advised to undergo an MRI which will detect whether it is a case of bone death or not. We suggest surgery in the form of joint replacement in an advanced stage,” said Dr. Aggarwal.

However, Orthopaedic surgeons are of the opinion that bone deaths are not new. But, the incidences of such conditions have gone up as a side effect in the patients, who had COVID. People suffering from shoulder and hip problems shouldn’t ignore this condition and seek medical help on an urgent basis. Ideally, the whole procedure takes nearly three years to treat the disease completely if we have to protect the natural joint, but if the patients react to the treatment the pain begins to subside within 3-6 weeks.

“Patients, who have been given steroids for improved lung function affected due to Covid-19, are more prone to get AVN of the hip. We feel that since the patient has had Covid-19, he may have a chance of thrombosis of his blood vessels and more likely because he has been on steroids. However, AVN  is not something that one needs to keep thinking of for every unexplained bone pain. One should be clear that every pain is not AVN. The pain can sometimes be attributed to a sprain or injury as well,” Dr Aggarwal added.

support newsroompost
support newsroompost